Alert archive / Montana / Special Weather Statements in 2013

Special Weather Statement, NWS Missoula, MT

July 17, 2013Lincoln County, Montana

NWS Missoula, MT issued this special weather statement at Jul 17, 2013, 2:21 PM MDT for Lincoln County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 2:21 PM MDT (20:21 UTC)
Expired
Jul 17, 2013, 3:00 PM MDT
In force
39 min
Issued by
NWS Missoula, MT

County Lincoln County, MT

The radar

The Spokane radar (KOTX), 196 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WWUS85 KMSO 172021
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
221 PM MDT WED JUL 17 2013

MTZ001-172100-
KOOTENAI/CABINET REGION-
221 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
300 PM MDT...

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TROY...OR 19 MILES NORTHWEST OF LIBBY...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...YAAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4900 11520 4844 11583 4859 11607 4900 11606
      4901 11605 4902 11528
TIME...MOT...LOC 2021Z 215DEG 34KT 4856 11587

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:13 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 17, 2:13 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
213 PM MDT Wed Jul 17 2013

...Very HOT and Dry conditions Thursday through Monday...

.DISCUSSION...Thunderstorms are developing over the region with a
weak storm system moving over northwest Montana. Some of these
thunderstorms may produce local heavy rain, hail and wind gusts to
50 mph. Check out our twitter feed for real-time information of
location and intensity of storms. Convection will end later this
evening as a drier airmass and high pressure move into the region.

Thursday through Sunday...High pressure will persist through the
weekend resulting in very hot temperatures and dry conditions.

Forecast highs:
Thursday and Friday...Mid 90s
Saturday and Sunday...Mid and upper 90s.

90 plus degree weather will continue through the middle of next
week. One possible change to the region may be a brief flattening
of the ridge on Monday or Tuesday which could increase west winds
and pose a potential fire weather impact. Confidence is low right
now for this scenario as little agreement exists among the current
weather models.

&&

.AVIATION...Thunderstorms, some possibly severe, developing over
the region may produce hail, gusty winds and locally heavy rain.
All Northern Rockies terminals have a potential for thunderstorms
through 18/0300z.

&&

.Climate...The overnight low Wednesday morning was 70 degrees. This
makes it only the third time in the history of Missoula weather the
overnight low has been 70 or higher.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nester

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Local storm report, Jul 17, 9:28 AM MDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
928 AM MDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     19 NE LOWELL            46.34N 115.31W
07/16/2013                   IDAHO              ID   OTHER FEDERAL

            24 INCH DIAMETER TREE BLOWN OVER ON CAMPER

&&

RNL
Special weather statement, Jul 17, 2:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
221 PM MDT WED JUL 17 2013

MTZ001-172100-
KOOTENAI/CABINET REGION-
221 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
300 PM MDT...

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TROY...OR 19 MILES NORTHWEST OF LIBBY...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...YAAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4900 11520 4844 11583 4859 11607 4900 11606
      4901 11605 4902 11528
TIME...MOT...LOC 2021Z 215DEG 34KT 4856 11587

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:36 PM MDTSpecial Weather StatementMSOMissoula24 min
Jul 17, 2:42 PM MDTSpecial Weather StatementMSOFlathead33 min
Jul 17, 2:49 PM MDTSpecial Weather StatementMSO41 min
Jul 17, 2:53 PM MDTSpecial Weather StatementMSOPowell52 min
Jul 17, 2:56 PM MDTSevere Thunderstorm WarningMSOFlathead49 min
Jul 17, 3:02 PM MDTSevere Thunderstorm WarningMSOMissoula43 min
Jul 17, 3:06 PM MDTSpecial Weather StatementMSOLake24 min
Jul 17, 3:08 PM MDTSevere Thunderstorm WarningMSOLincoln37 min
Jul 17, 3:26 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake49 min
Jul 17, 3:28 PM MDTSpecial Weather StatementMSO32 min
Jul 17, 3:32 PM MDTSevere Thunderstorm WarningMSOGranite, Powell43 min
Jul 17, 3:42 PM MDTSevere Thunderstorm WarningMSOMissoula, Powell63 min
Jul 17, 3:43 PM MDTSevere Thunderstorm WarningMSOFlathead47 min
Jul 17, 4:00 PM MDTSevere Thunderstorm WarningMSOFlathead30 min
Jul 17, 4:12 PM MDTSevere Thunderstorm WarningMSOPowell33 min
Jul 17, 5:20 PM MDTSpecial Weather StatementMSODeer Lodge40 min
Jul 17, 5:39 PM MDTSpecial Weather StatementMSOMissoula51 min
Jul 16, 6:30 PM MDTSpecial Weather StatementMSOClearwater45 min
Jul 17, 2:31 PM MDTSpecial Weather StatementMSOLemhi29 min
Jul 17, 3:17 PM MDTAreal Flood AdvisoryMSOLemhi58 min

Nearby

Special Weather Statements in Montana, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.